Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Hastings, NE

June 4, 2020Clay County, Fillmore County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 4, 2020, 10:13 PM CDT for Clay County, Fillmore County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 10:13 PM CDT (03:13 UTC)
Expired
Jun 4, 2020, 10:49 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, NE, Fillmore County, NE

The radar

The Grand Island radar (KUEX), 59 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KGID 050313
SVRGID
NEC035-059-050400-
/O.NEW.KGID.SV.W.0039.200605T0313Z-200605T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1013 PM CDT Thu Jun 4 2020

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern Clay County in south central Nebraska...
  Fillmore County in south central Nebraska...

* Until 1100 PM CDT.

* At 1013 PM CDT, a severe thunderstorm was located near Grafton, or
  23 miles south of York, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Geneva, Sutton, Exeter, Fairmont, Edgar, Shickley, Milligan,
  Grafton, Ohiowa, Ong and Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9806 4050 9797 4064 9784 4070 9785
      4070 9737 4035 9737
TIME...MOT...LOC 0313Z 269DEG 41KT 4055 9776 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels
2 follow-up statements
973 
WWUS53 KGID 050339
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1039 PM CDT Thu Jun 4 2020

NEC035-050348-
/O.CAN.KGID.SV.W.0039.000000T0000Z-200605T0400Z/
Clay NE-
1039 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and east central Nebraska.

LAT...LON 4035 9772 4053 9766 4064 9757 4070 9755
      4070 9737 4035 9737
TIME...MOT...LOC 0338Z 268DEG 28KT 4055 9756 

$$

NEC059-050400-
/O.CON.KGID.SV.W.0039.000000T0000Z-200605T0400Z/
Fillmore NE-
1039 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR FILLMORE COUNTY...

At 1038 PM CDT, a severe thunderstorm was located over Geneva, or 22
miles south of York, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Geneva, Exeter, Milligan, Ohiowa and Strang. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9772 4053 9766 4064 9757 4070 9755
      4070 9737 4035 9737
TIME...MOT...LOC 0338Z 268DEG 28KT 4055 9756 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels
341 
WWUS53 KGID 050349
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1049 PM CDT Thu Jun 4 2020

NEC059-050359-
/O.CAN.KGID.SV.W.0039.000000T0000Z-200605T0400Z/
Fillmore NE-
1049 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR FILLMORE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and east central Nebraska.

LAT...LON 4035 9772 4053 9766 4064 9757 4070 9755
      4070 9737 4035 9737
TIME...MOT...LOC 0348Z 269DEG 41KT 4055 9739 

$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:11 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 6:11 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
611 PM CDT Thu Jun 4 2020

...Aviation Update...

.UPDATE...
Issued at 450 PM CDT Thu Jun 4 2020

Increased/expanded PoPs through tonight to more closely match the
latest runs of the HRRR and other short term guidance. These
models show thunderstorms moving west to east through the forecast
area, mainly from 7pm to 1am tonight.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 324 PM CDT Thu Jun 4 2020

A mid-level embedded perturbation will help touch off some
thunderstorms this afternoon near the cold front in South Dakota,
and along a trough over Nebraska/Kansas this afternoon. Better
support for severe weather with potential northern MCS to develop,
keeping this mostly if not entirely out of our CWA where stronger
updrafts will be supported.

Hi-res models indicate the potential for convection to creep into
the CWA this evening into the overnight, but nowhere near the
support for severe weather as we had last night.

Went closer to HRRR/HRRREXP for highs Friday, based on recent model
performance statistics. Cold front will likely stall in the southern
CWA or just south for Friday, but best moisture hold on more to the
east. Our far east/southeast may be able to get in on some
convection for the evening, but not much to hang our hat on, and
generally looks dry for us Friday/Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 324 PM CDT Thu Jun 4 2020

The story this weekend is HOT and WINDY! Saturday and Sunday look
very similar with highs above normal in the 90s and gusty winds.
Deep ridging will be in place over much of the central CONUS along
with an upper level trof approaching from the west. Expecting a
rather tight sfc pressure gradient on Saturday and Sunday ahead of
the trof. This will lead to sustained southerly sfc winds around 20-
30 kts. Model soundings also suggest the potential for mixing down
gusts to the sfc of around 40 kts. There could be a brief shot of
precip Saturday night for far western portions of the CWA, but don't
currently have a lot of confidence in this.

Sunday night a minor short wave along the leading edge of the trof
forms a cold front across the NE panhandle. As Monday comes around
this front will start to push southeast across western NE. Showers
and thunderstorms are expected to develop along the front late in
the day on Monday. These storms are expected to impact the CWA
overnight on Monday and into Tuesday as the front crosses through
from the NW to the SE. Behind the front we can expect cooler, more
seasonal temperatures for Tuesday, Wednesday, and Thursday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 605 PM CDT Thu Jun 4 2020

Scattered thunderstorms expected to move from west to east in the
vicinity of the terminals this evening. The main threat to the
terminals will be brief gusty winds to around 60 MPH.

After the storms move through, skies will clear and winds will
shift from the southwest to northwest overnight, and eventually to
the east on Friday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Mangels
SHORT TERM...Heinlein
LONG TERM...Shawkey
AVIATION...Mangels
Hazardous weather outlook, Jun 4, 5:00 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
500 PM CDT Thu Jun 4 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
500 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to move through the area
this evening and tonight, mainly between 7pm and 1am. Some of the
storms may be capable of producing large hail the size of half
dollars and damaging winds of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Intermittent, small chances for thunderstorms exist across
portions of the outlook area Friday evening through Saturday
night. A few storms could be strong to severe, however widespread
severe weather is not expected at this time.

Looking ahead into next week, better chances for thunderstorms
return to the outlook area in the Monday night into Tuesday time
frame with the arrival of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on an isolated basis this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 4, 9:32 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
932 PM CDT Thu Jun 4 2020

KSZ005-006-017-018-050315-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
932 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS...SMITH...OSBORNE
AND EASTERN PHILLIPS COUNTIES UNTIL 1015 PM CDT...

At 932 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodruff to 7 miles southwest of Kirwin to
Codell. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Phillipsburg, Plainville, Smith Center, Osborne, Stockton, Downs,
Kensington, Natoma, Agra, Lebanon, Kirwin, Woodston, Gaylord, Alton,
Portis, Glade, Athol, Harlan, Cedar and Woodruff.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.

LAT...LON 3913 9933 3957 9932 4000 9944 4000 9852
      3997 9850 3957 9851 3957 9849 3913 9849
TIME...MOT...LOC 0232Z 279DEG 44KT 3994 9935 3957 9918 3918 9920

Billings Wright
Special weather statement, Jun 4, 9:34 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
934 PM CDT Thu Jun 4 2020

NEZ040-041-046>048-061>063-075-050315-
Merrick NE-Buffalo NE-Adams NE-Hamilton NE-Nance NE-Howard NE-
Hall NE-Greeley NE-Sherman NE-
934 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY...NANCE...
CENTRAL HAMILTON...NORTHEASTERN BUFFALO...MERRICK...SOUTHEASTERN
SHERMAN...HOWARD AND HALL COUNTIES UNTIL 1015 PM CDT...

At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cedar Rapids to St. Paul to 6 miles southeast
of Poole. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Grand Island, Central City, St. Paul, Ravenna, Wood River, Fullerton,
Shelton, Genoa, Doniphan, Cairo, Alda, Palmer, Clarks, Silver Creek,
Dannebrog, Phillips, Chapman, Wolbach, Marquette and Elba.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central, central and east central Nebraska.

LAT...LON 4169 9829 4148 9829 4148 9810 4150 9804
      4151 9804 4151 9789 4153 9788 4153 9778
      4150 9770 4140 9770 4139 9760 4132 9760
      4129 9768 4117 9783 4104 9783 4069 9834
      4069 9872 4087 9903 4140 9873 4170 9832
TIME...MOT...LOC 0234Z 300DEG 35KT 4158 9816 4119 9848 4089 9889

Billings Wright
Special weather statement, Jun 4, 9:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
945 PM CDT Thu Jun 4 2020

KSZ005-017-050315-
Rooks KS-Phillips KS-
945 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 1015 PM CDT...

At 945 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Long Island to near Speed to 7 miles south
of Zurich. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Logan, Palco, Long Island, Prairie View, Damar, Zurich, Speed,
Woodruff and Webster State Park.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9962 4000 9962 4000 9941
      3957 9931 3913 9932 3913 9960
TIME...MOT...LOC 0245Z 256DEG 18KT 3996 9958 3960 9941 3914 9939

Billings Wright
Local storm report, Jun 4, 9:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     STOCKTON AIRPORT        39.38N 99.29W
06/04/2020  M51 MPH          ROOKS              KS   AWOS

&&

MANGELS
Local storm report, Jun 4, 9:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
950 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     8 NNE CODELL            39.31N 99.12W
06/04/2020  M55 MPH          ROOKS              KS   MESONET

            PWS SITE KKSNATOM2.

&&

MANGELS
Special weather statement, Jun 4, 10:07 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
1007 PM CDT Thu Jun 4 2020

NEZ076-077-050345-
Clay NE-Fillmore NE-
1007 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY AND FILLMORE
COUNTIES UNTIL 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saronville, or 25 miles east of Hastings, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Geneva, Sutton, Exeter, Fairmont, Edgar, Shickley, Milligan, Grafton,
Ohiowa, Deweese, Ong, Saronville and Strang.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and east central Nebraska.

LAT...LON 4035 9776 4035 9814 4068 9790 4070 9751
      4070 9737 4037 9737
TIME...MOT...LOC 0307Z 270DEG 30KT 4051 9792

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:43 PM CDTSpecial Weather StatementGIDBuffalo, Dawson, Gosper, Phelps, Sherman47 min
Jun 4, 8:33 PM CDTSevere Thunderstorm WarningGIDSherman, Valley42 min
Jun 4, 8:52 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley38 min
Jun 4, 8:56 PM CDTSpecial Weather StatementGIDKearney34 min
Jun 4, 9:13 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster32 min
Jun 4, 9:34 PM CDTSpecial Weather StatementGIDHall, Howard, Merrick, Nance41 min
Jun 4, 10:07 PM CDTSpecial Weather StatementGIDFillmore38 min
Jun 4, 10:35 PM CDTSpecial Weather StatementGIDYork25 min
Jun 4, 10:37 PM CDTSpecial Weather StatementGIDPolk38 min
Jun 4, 10:52 PM CDTSpecial Weather StatementGIDYork38 min
Jun 4, 10:59 PM CDTSevere Thunderstorm WarningGIDPolk, York18 min
Jun 4, 11:08 PM CDTSpecial Weather StatementGIDFillmore52 min
Jun 4, 11:09 PM CDTSpecial Weather StatementGIDNuckolls, Thayer, Webster51 min
Jun 4, 11:15 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer45 min
Jun 4, 11:38 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer52 min
Jun 5, 12:00 AM CDTSpecial Weather StatementGIDThayer30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.